Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/lupus/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Includes Expert Content
    too long on plaquenil
    avatar
    lupielee posted:
    hi, I have had been on plaquenil for almost 15 years. 2 weeks ago my rheumy took me off of that as well as colcrys that I have been on for almost 2 years,. He says I am becoming immune to them. I feel the plaquenil was still working. I only get a couple of flares up a year. Has hthis happened to anyone else? He says if I get sick he will put me on methottrexate or azathioprine. I dont want to go on either of them. Your thoughts?....
     
    avatar
    lupylisa44 responded:
    Hi Lupielee

    I have never heard of that before. Unless you were having eye problems caused by the plaquenil. I have been on plaquenil for 30 years and my doctor won't let me get off of it!!!

    Lupylisa
    With love, with patience and with faith, we'll make our way.
     
    avatar
    lisatru62 responded:
    Have to honestly say I've never heard of anyone being taken off plaquanil because they were immune. Only eye issues as far as I know, or at least that is what my doctor told me. He expects me to be on it for life unless I develop an eye problem.

    Lisatru62
     
    avatar
    KRShipp responded:
    I have a friend, her doctor took her off Plaquinel because it wasn't working for her. I'm not sure what he replaced it with.
     
    avatar
    Magsp32 responded:
    My doctor took me off of it because the white of my eyes turned yellow. It didn't really work for me though. I ended up being allergic to methotrexate though...
    Try it and see...
     
    avatar
    R Swamy Venuturupalli, MD, FACR responded:
    Recent guidelines published by the American Ophthalmological association suggested that after several years of using plaquenil (hydroxychloroquine), the risk of retinal toxicity goes up. Hence, they suggested discontinuation of the medication after reaching a dose of 7 grams in ones lifetime. However, these are only guidelines and not diktats and decisions regarding an individual patients care need to be made by the rheumatologists and ophthalmologists who are treating them. While close monitoring by a trained ophthalmologist can predict the development of retinal toxicity, it is not fool proof and hence in my practice, after one has been on these medications for several years, I reassess the need for these medications as well as the risk to benefit ratio on a periodic basis. In some situations, I have found quinacrine (another anti-malarial that is effective in lupus) to be a useful alternative. This medication seems to have less retinal toxicity than hydroxychloroquine, but is not easily available.
     
    avatar
    lupycakes replied to R Swamy Venuturupalli, MD, FACR's response:
    Hi Dr.V,

    I'm a bit confused ... You said 7 grams in one's lifetime ?? If my math is correct( and who knows, its been decades since I was in school) I take 400mg/day x 365 days per year = 146,000mg x 6 years = 876,000mg \1,000 = 876 grams in my lifetime ....yikes!

    What have I figured wrong??

    Lisa
     
    avatar
    eyeinthesky replied to R Swamy Venuturupalli, MD, FACR's response:
    Dear Dr. V.,

    Thank you for providing these guidelines. People don't realize how dangerous medications can be. I took plaquenil for 5 days and I had sudden vision loss and someone had to drive me home and to the doctors. I was told it was a rare side effect from plaquenil.

    I stopped the medication and my vision returned almost completely. I have had recent flares of lupus with visual changes and I often wondered if this is from the medication or lupus itself.

    I have been taking cholchicine 0.6 mg twice daily for lupus vasculitis and it has been working

    Thank you again
     
    avatar
    R Swamy Venuturupalli, MD, FACR replied to lupycakes's response:
    Your math is correct. Sorry that was a typo. I meant that the cumulative dose is recommended not to exceed 1000 grams. Most patients will reach that number after 5 years of taking the medicine.

    In terms of the issue raised below by eyeinthesky below, there are several ocular side effects of hydroxychloriquine. The blurry vision that occurs in the first few weeks of starting the medication is considered a benign side effect and usually goes away after a few weeks of taking the medication.

    The more serious toxicity of plaquenil, which is retinal toxicity, occurs after many years of use and occurs due to the deposition of the medicine in the retina. Per the new American Ophthalmological Society guidelines, this risk is much higher after taking 1000 grams. This does not mean that all patients who have had over 1000 grams must stop the medicine. Plaquenil remains a very effective, useful and safe medicine for most lupus patients. However, it means that very vigilant monitoring needs to occur and every patient should be screened by a qualified opthalmologist to determine if they have any signs of retinal involvement.

    Hope that clarifies this issue.
     
    avatar
    lupielee replied to lupylisa44's response:
    I don't understand why he took me off it. I stopped it for 2 weeks then I got a lot of anxiety over stopping it, not knowing what would happen, if I would get sick...so I started it again..I just don't know what to do, guess I really need to go talk to him but I am dreading it.
    Lupielee
     
    avatar
    lupielee replied to lisatru62's response:
    That is the same thing I was originally told, now I am just confused. And I don't have any problems with my eyes.
    Lupielee


    Coping
    With Lupus

    WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
    at work, or with family
    and friends.
    Visit Lupus Day2Night

    Helpful Tips

    Vitamin DExpert
    Lupus patients are rightfully told to avoid the sun since it can flare the disease. But guess what... by doing so you are setting yourself ... More
    Was this Helpful?
    94 of 124 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.